Statins Can Cause Disabling Muscle Disease

Article ID: 675975

Released: 6-Jun-2017 12:05 PM EDT

Source Newsroom: Myositis Association

Newswise — Statin medications, such as Crestor, Lipitor, and other lipid-lowering medications, have been prescribed increasingly in recent years to reduce cardiovascular disease and mortality in high risk individuals. Many doctors now recommend these medications even for patients who have never demonstrated a cardiac risk.

One of the side effects of these drugs, however, is muscle pain and weakness, a general condition called “myositis.” In the great majority of patients, this side effect goes away when they stop taking the medication. For some, however, especially those who test positive for anti-HMGCR antibodies in their blood, this myositis can be a much more serious complication, one that can have a devastating impact on the patient’s health for the rest of their lives.

For some patients, statins cause necrotizing myopathy, a form of the rare idiopathic inflammatory myopathy, also known as myositis. Myositis is a chronic, debilitating condition that includes dermatomyositis, polymyositis, inclusion-body myositis, and juvenile forms of the disease. Necrotizing myopathy does not resolve after the statin is stopped, leaving patients with life-long challenges doing even simple things like standing from a seated position, climbing stairs, and even lifting their arms over their heads.

Myositis patients, including those with necrotizing myopathy, face other life-threatening disorders, including interstitial lung disease, antisynthetase syndrome, and a higher risk of cancer and other diseases. While there is no cure for this chronic, disabling condition, many patients can successfully be treated with anti-inflammatory medications.

That’s why other treatments other than statins must be considered for those who may be at risk for developing necrotizing myopathy. According to UCLA rheumatologist and myositis specialist Christina Charles-Schoeman, MD, those who have “statin” myositis should never take statins. “They need immune treatment for their myositis, and they usually improve greatly,” she says. “Luckily, this is a very rare disease and does not occur for the vast majority of patients taking statins.”

The Myositis Association is an international nonprofit organization committed to support and education for myositis patients and caregivers, increasing awareness of myositis throughout the community and among physicians, and funding for myositis-related research.

Journalists are invited to seek additional information about myositis at myositis.org. For photos, or to set up an interview with a local patient, myositis medical experts, or TMA’s Executive Director, call 434-882-2189 or TMA@myositis.org.

 

 


Comment/Share





Chat now!